August  2013, 18(6): 1633-1650. doi: 10.3934/dcdsb.2013.18.1633

A state-dependent delay equation with negative feedback and "mildly unstable" rapidly oscillating periodic solutions

1. 

Department of Mathematics, Gettysburg College, Gettysburg, PA 17325-1484

Received  December 2011 Revised  April 2012 Published  March 2013

We consider state-dependent delay equations of the form \[ x'(t) = f(x(t - d(x(t)))) \] where $d$ is smooth and $f$ is smooth, bounded, nonincreasing, and satisfies the negative feedback condition $xf(x) < 0$ for $x \neq 0$. We identify a special family of such equations each of which has a ``rapidly oscillating" periodic solution $p$. The initial segment $p_0$ of $p$ is the fixed point of a return map $R$ that is differentiable in an appropriate setting.
    We show that, although all the periodic solutions $p$ we consider are unstable, the stability can be made arbitrarily mild in the sense that, given $\epsilon > 0$, we can choose $f$ and $d$ such that the spectral radius of the derivative of $R$ at $p_0$ is less than $1 + \epsilon$. The spectral radii are computed via a semiconjugacy of $R$ with a finite-dimensional map.
Citation: Benjamin B. Kennedy. A state-dependent delay equation with negative feedback and "mildly unstable" rapidly oscillating periodic solutions. Discrete and Continuous Dynamical Systems - B, 2013, 18 (6) : 1633-1650. doi: 10.3934/dcdsb.2013.18.1633
References:
[1]

O. Diekmann, S. A. Van Gils, S. M. Verduyn Lunel and H.-O. Walther, "Delay Equations. Funtional, Complex, and Nonlinear Analysis," Applied Mathematical Sciences, 110, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2.

[2]

Ferenc Hartung, Differentiability of solutions with respect to the initial data in differential equations with state-dependent delays, Journal of Dynamics and Differential Equations, 23 (2011), 843-884. doi: 10.1007/s10884-011-9218-1.

[3]

Ferenc Hartung, Tibor Krisztin, Hans-Otto Walther and Jianhong Wu, Functional differential equations with state-dependent delays: Theory and applications, in "Handbook of Differential Equations: Ordinary Differential Equations. Vol. III" (eds. A. Cañada, P. Dràbek and A. Fonda), Elsevier/North-Holland, Amsterdam, (2006), 435-545. doi: 10.1016/S1874-5725(06)80009-X.

[4]

Anatoli F. Ivanov and Jérôme Losson, Stable rapidly oscillating solutions in delay equations with negative feedback, Differential and Integral Equations, 12 (1999), 811-832.

[5]

James L. Kaplan and James A. Yorke, On the stability of a periodic solution of a differential delay equation, SIAM Journal of Mathematical Analysis, 6 (1975), 268-282.

[6]

Benjamin Kennedy, Stability and instability for periodic solutions of delay equations with "steplike" feedback, Electronic Journal of Qualitative Theory of Differential Equations, Proceedings of the 9th Colloquium on the Qualitative Theory of Differential Equations, 8 (2011), 1-66.

[7]

Tibor Krisztin and Ovide Arino, The two-dimensional attractor of a differential equation with state-dependent delay, Journal of Dynamics and Differential Equations, 13 (2001), 453-522. doi: 10.1023/A:1016635223074.

[8]

Y. Kuang and H. L. Smith, Slowly oscillating periodic solutions of autonomous state-dependent delay equations, Nonlinear Analysis: Theory, Methods, & Applications, 19 (1992), 855-872. doi: 10.1016/0362-546X(92)90055-J.

[9]

John Mallet-Paret and Roger D. Nussbaum, Boundary layer phenomena for differential-delay equations with state-dependent time lags, I, Arch. Rational Mech. Anal., 120 (1999), 99-146. doi: 10.1007/BF00418497.

[10]

John Mallet-Paret, Roger D. Nussbaum and Panagiotis Paraskevopoulous, Periodic solutions for functional-differential equations with multiple state-dependent time lags, Topological Methods in Nonlinear Analysis, 3 (1994), 101-162.

[11]

John Mallet-Paret and Hans-Otto Walther, Rapid oscillations are rare in scalar systems governed by monotone negative feedback with a time lag,, preprint., (). 

[12]

D. Stoffer, Delay equations with rapidly oscillating stable periodic solutions, Journal of Dynamics and Differential Equations, 20 (2008), 201-238. doi: 10.1007/s10884-006-9068-4.

[13]

Hans-Otto Walther, Density of Slowly Oscillating Solutions of $x'(t) = -f(x(t-1))$, Journal of Mathematical Analysis and Applications, 79 (1981), 127-140. doi: 10.1016/0022-247X(81)90014-7.

[14]

Hans-Otto Walther, Stable periodic motion of a system with state-dependent delay, Differential and Integral Equations, 15 (2002), 923-944.

[15]

Hans-Otto Walther, The solution manifold and $C^1$ smoothness for differential equations with state-dependent delay, Journal of Differential Equations, 195 (2003), 46-65. doi: 10.1016/j.jde.2003.07.001.

[16]

Xianwen Xie, The multiplier equation and its application to $S$-solutions of a differential delay equation, Journal of Differential Equations, 95 (1992), 259-280. doi: 10.1016/0022-0396(92)90032-I.

show all references

References:
[1]

O. Diekmann, S. A. Van Gils, S. M. Verduyn Lunel and H.-O. Walther, "Delay Equations. Funtional, Complex, and Nonlinear Analysis," Applied Mathematical Sciences, 110, Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4612-4206-2.

[2]

Ferenc Hartung, Differentiability of solutions with respect to the initial data in differential equations with state-dependent delays, Journal of Dynamics and Differential Equations, 23 (2011), 843-884. doi: 10.1007/s10884-011-9218-1.

[3]

Ferenc Hartung, Tibor Krisztin, Hans-Otto Walther and Jianhong Wu, Functional differential equations with state-dependent delays: Theory and applications, in "Handbook of Differential Equations: Ordinary Differential Equations. Vol. III" (eds. A. Cañada, P. Dràbek and A. Fonda), Elsevier/North-Holland, Amsterdam, (2006), 435-545. doi: 10.1016/S1874-5725(06)80009-X.

[4]

Anatoli F. Ivanov and Jérôme Losson, Stable rapidly oscillating solutions in delay equations with negative feedback, Differential and Integral Equations, 12 (1999), 811-832.

[5]

James L. Kaplan and James A. Yorke, On the stability of a periodic solution of a differential delay equation, SIAM Journal of Mathematical Analysis, 6 (1975), 268-282.

[6]

Benjamin Kennedy, Stability and instability for periodic solutions of delay equations with "steplike" feedback, Electronic Journal of Qualitative Theory of Differential Equations, Proceedings of the 9th Colloquium on the Qualitative Theory of Differential Equations, 8 (2011), 1-66.

[7]

Tibor Krisztin and Ovide Arino, The two-dimensional attractor of a differential equation with state-dependent delay, Journal of Dynamics and Differential Equations, 13 (2001), 453-522. doi: 10.1023/A:1016635223074.

[8]

Y. Kuang and H. L. Smith, Slowly oscillating periodic solutions of autonomous state-dependent delay equations, Nonlinear Analysis: Theory, Methods, & Applications, 19 (1992), 855-872. doi: 10.1016/0362-546X(92)90055-J.

[9]

John Mallet-Paret and Roger D. Nussbaum, Boundary layer phenomena for differential-delay equations with state-dependent time lags, I, Arch. Rational Mech. Anal., 120 (1999), 99-146. doi: 10.1007/BF00418497.

[10]

John Mallet-Paret, Roger D. Nussbaum and Panagiotis Paraskevopoulous, Periodic solutions for functional-differential equations with multiple state-dependent time lags, Topological Methods in Nonlinear Analysis, 3 (1994), 101-162.

[11]

John Mallet-Paret and Hans-Otto Walther, Rapid oscillations are rare in scalar systems governed by monotone negative feedback with a time lag,, preprint., (). 

[12]

D. Stoffer, Delay equations with rapidly oscillating stable periodic solutions, Journal of Dynamics and Differential Equations, 20 (2008), 201-238. doi: 10.1007/s10884-006-9068-4.

[13]

Hans-Otto Walther, Density of Slowly Oscillating Solutions of $x'(t) = -f(x(t-1))$, Journal of Mathematical Analysis and Applications, 79 (1981), 127-140. doi: 10.1016/0022-247X(81)90014-7.

[14]

Hans-Otto Walther, Stable periodic motion of a system with state-dependent delay, Differential and Integral Equations, 15 (2002), 923-944.

[15]

Hans-Otto Walther, The solution manifold and $C^1$ smoothness for differential equations with state-dependent delay, Journal of Differential Equations, 195 (2003), 46-65. doi: 10.1016/j.jde.2003.07.001.

[16]

Xianwen Xie, The multiplier equation and its application to $S$-solutions of a differential delay equation, Journal of Differential Equations, 95 (1992), 259-280. doi: 10.1016/0022-0396(92)90032-I.

[1]

István Györi, Ferenc Hartung. Exponential stability of a state-dependent delay system. Discrete and Continuous Dynamical Systems, 2007, 18 (4) : 773-791. doi: 10.3934/dcds.2007.18.773

[2]

Benjamin B. Kennedy. A periodic solution with non-simple oscillation for an equation with state-dependent delay and strictly monotonic negative feedback. Discrete and Continuous Dynamical Systems - S, 2020, 13 (1) : 47-66. doi: 10.3934/dcdss.2020003

[3]

Odo Diekmann, Karolína Korvasová. Linearization of solution operators for state-dependent delay equations: A simple example. Discrete and Continuous Dynamical Systems, 2016, 36 (1) : 137-149. doi: 10.3934/dcds.2016.36.137

[4]

Benjamin B. Kennedy. Multiple periodic solutions of state-dependent threshold delay equations. Discrete and Continuous Dynamical Systems, 2012, 32 (5) : 1801-1833. doi: 10.3934/dcds.2012.32.1801

[5]

Eugen Stumpf. Local stability analysis of differential equations with state-dependent delay. Discrete and Continuous Dynamical Systems, 2016, 36 (6) : 3445-3461. doi: 10.3934/dcds.2016.36.3445

[6]

Ismael Maroto, Carmen Núñez, Rafael Obaya. Exponential stability for nonautonomous functional differential equations with state-dependent delay. Discrete and Continuous Dynamical Systems - B, 2017, 22 (8) : 3167-3197. doi: 10.3934/dcdsb.2017169

[7]

Hans-Otto Walther. On Poisson's state-dependent delay. Discrete and Continuous Dynamical Systems, 2013, 33 (1) : 365-379. doi: 10.3934/dcds.2013.33.365

[8]

Jan Sieber. Finding periodic orbits in state-dependent delay differential equations as roots of algebraic equations. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2607-2651. doi: 10.3934/dcds.2012.32.2607

[9]

Xiang Li, Zhixiang Li. Kernel sections and (almost) periodic solutions of a non-autonomous parabolic PDE with a discrete state-dependent delay. Communications on Pure and Applied Analysis, 2011, 10 (2) : 687-700. doi: 10.3934/cpaa.2011.10.687

[10]

Alexander Rezounenko. Stability of a viral infection model with state-dependent delay, CTL and antibody immune responses. Discrete and Continuous Dynamical Systems - B, 2017, 22 (4) : 1547-1563. doi: 10.3934/dcdsb.2017074

[11]

Alexander Rezounenko. Viral infection model with diffusion and state-dependent delay: Stability of classical solutions. Discrete and Continuous Dynamical Systems - B, 2018, 23 (3) : 1091-1105. doi: 10.3934/dcdsb.2018143

[12]

Hans-Otto Walther. On solution manifolds of differential systems with discrete state-dependent delays. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022108

[13]

Qingwen Hu. A model of regulatory dynamics with threshold-type state-dependent delay. Mathematical Biosciences & Engineering, 2018, 15 (4) : 863-882. doi: 10.3934/mbe.2018039

[14]

Shangzhi Li, Shangjiang Guo. Dynamics of a stage-structured population model with a state-dependent delay. Discrete and Continuous Dynamical Systems - B, 2020, 25 (9) : 3523-3551. doi: 10.3934/dcdsb.2020071

[15]

Ovide Arino, Eva Sánchez. A saddle point theorem for functional state-dependent delay differential equations. Discrete and Continuous Dynamical Systems, 2005, 12 (4) : 687-722. doi: 10.3934/dcds.2005.12.687

[16]

Tibor Krisztin. A local unstable manifold for differential equations with state-dependent delay. Discrete and Continuous Dynamical Systems, 2003, 9 (4) : 993-1028. doi: 10.3934/dcds.2003.9.993

[17]

Qingwen Hu, Bernhard Lani-Wayda, Eugen Stumpf. Preface: Delay differential equations with state-dependent delays and their applications. Discrete and Continuous Dynamical Systems - S, 2020, 13 (1) : i-i. doi: 10.3934/dcdss.20201i

[18]

Ismael Maroto, Carmen NÚÑez, Rafael Obaya. Dynamical properties of nonautonomous functional differential equations with state-dependent delay. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3939-3961. doi: 10.3934/dcds.2017167

[19]

A. R. Humphries, O. A. DeMasi, F. M. G. Magpantay, F. Upham. Dynamics of a delay differential equation with multiple state-dependent delays. Discrete and Continuous Dynamical Systems, 2012, 32 (8) : 2701-2727. doi: 10.3934/dcds.2012.32.2701

[20]

Hermann Brunner, Stefano Maset. Time transformations for state-dependent delay differential equations. Communications on Pure and Applied Analysis, 2010, 9 (1) : 23-45. doi: 10.3934/cpaa.2010.9.23

2020 Impact Factor: 1.327

Metrics

  • PDF downloads (84)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]